Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 17, 2003, 3:32 PM EDT for Midland County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 17, 2003, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 122 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
307
WUUS53 KDTX 171932
SVRDTX
MIC111-172030-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
332 PM EDT THU JUL 17 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIDLAND COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 430 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF COLEMAN...OR 5 MILES SOUTHEAST
OF CLARE...MOVING SOUTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM HAS
THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH BRADLEY...OIL CITY...EDENVILLE AT 345 PM EDT
SANFORD...PLEASANT VALLEY...BOMBAY AT 355 PM EDT
GORDONVILLE AT 400 PM EDT
PORTER TOWNSHIP...MIDLAND AT 405 PM EDT
POSEYVILLE AT 410 PM EDT
THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4394 8474 4381 8490 4347 8460 4348 8421
4373 8418
$$
MANN WAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM EDT, 1 hour 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 215 PM EDT THU JUL 17 2003 SEVERAL SHORT TERM CONVECTIVE CONCERNS TO DEAL WITH THIS AFTERNOON. AREA OF SHOWERS OVER NORTHERN CWA STRUGGLING AS MOISTURE REMAINS LIMITED AND BETTER LOW LEVEL CONVERGENCE FARTHER NORTH ALONG FRONTAL BOUNDARY. MAINLY ELEVATED CONVECTION ASSOCIATED WITH WEAK UPPER WAVE AND SHOULD MOVE EAST OF CWA BY 21Z. NEXT CONCERN IS INCREASING CONVECTION ALONG COLD FRONT OVER CENTRAL LOWER. FRONT NOW PLOWING INTO MORE UNSTABLE AIRMASS WHERE CAPES ARE RUNNING BETWEEN 1500-2500 J/KG. FRONT INITIALLY PARALLEL TO 700 MB FLOW AND MAKING SLOW SOUTHWARD PROGRESS...HOWEVER MODELS INDICATE FRONT BECOMING A LITTLE MORE PERPENDICULAR TO 700 MB FLOW AND THUS ANTICIPATE A STEADY SLOW SOUTHWARD SLIDE...EVEN THOUGH 500 MB TROF CONTINUES TO MIGRATE EAST WITH LITTLE DIGGING. MODELS ALSO INDICATE A SLOW DECREASE IN 700 MB TEMPERATURES ACROSS SOUTHERN LOWER IN ADVANCE OF THE FRONT AND THIS SHOULD ERODE CAP THAT REMAINS OVER THAT REGION. THUS ANTICIPATE CONVECTION TO INCREASE ACROSS ALL OF SOUTHEAST LOWER LATE THIS AFTERNOON...BUT REMAINING BELOW SEVERE THRESHOLDS AS 0-6KM SHEAR VECTOR 20M/S OR WEAKER. ALSO CONCERNED ABOUT MCS DEVELOPMENT OVER CENTRAL WISCONSIN. CAP HAS ERODED NOW AND LAPS SHOWING CAPES AROUND 3800J/KG. CONCERNED FOR THE FAR SOUTHWEST PORTION OF THE CWA WITH 850-300 MB THICKNESS SCHEME INDICATING A SOUTHEAST TRACK AHEAD OF THE FRONT AND JUST CLIPPING THE WESTERN PORTION OF THE CWA NEAR THE OHIO BORDER. THIS WILL BE MOVE OF AN EVENING CONCERN AS THIS WILL TAKE A FEW MORE HOURS TO DEVELOP AND THEN PROPAGATE INTO THE CWA...PERHAPS BETWEEN 6-9 PM. MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS NOW...WITH THE EXCEPTION OF TIMING OF INDIVIDUAL SHORT WAVES...GFS IS A LITTLE MORE AGGRESSIVE ON SUNDAY. WILL CONTINUE WITH SCATTERED POPS THIS AFTERNOON AND EVENING AS MOISTURE REMAINS LIMITED...UA PLOTS AND WATER VAPOR LOOP STILL SHOWING SOME DRY MID LEVEL AIR OVER THE SOUTHERN PORTION OF THE CWA AND OMEGA FIELD WEAKENS WITH TIME AS FRONT CONTINUES TO DROP SOUTH OF UPPER SUPPORT. CONSIDERING CONVECTIVE CONCERNS MENTIONED ABOVE...WILL PROBABLY GO WITH A 50 POP FOR THE SOUTHERN 2/3 OF CWA ...WITH FRONT FINALLY MOVING SOUTH OF THE BORDER AROUND 06Z. BOTH THE ETA AND GFS SHOWING ANOTHER UPPER WAVE RIDING ALONG THE FRONT BETWEEN 06-12Z AND AFFECTING THE FAR SOUTHERN PORTION OF THE CWA...HOWEVER WAVE IS NOT WELL DEFINED ON SATELLITE AND WITH DIMINISHING DIURNAL AND SYNOPTIC SUPPORT WILL IGNORE FOR NOW. THUS WILL END PCPN AROUND 06Z ALONG OHIO BORDER. NEAR RECORDS LOW POSSIBLE SATURDAY MORNING AS MENTIONED IN PREVIOUS DISCUSSION AS VERY DRY AIRMASS IN PLACE AND RIDGE AXIS OVER SOUTHEAST LOWER. WILL HAVE TO REINTRODUCE PCPN INTO FORECAST ON SUNDAY AS NORTHWEST FLOW STRENGTHENS AND NEXT SURFACE LOW RACES SOUTHWARD. RETURN FLOW ALSO SETTING UP QUICKLY AS RIDGE AS SLIDES SOUTH INTO OHIO VALLEY. WILL LEAN TOWARD SLIGHTLY COOLER MAV GUIDANCE TEMPERATURES. .DTX...NONE. GSS EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 2:45 PM EDT, 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 245 PM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A BROKEN LINE OF THUNDERSTORMS FROM OSCODA WESTWARD TO MANISTEE ASSOCIATED WITH A COLD FRONT IS MOVING SOUTHEAST AT ABOUT 35 MPH. THESE STORMS WILL BE MOVING THROUGH THE SAGINAW VALLEY AND THUMB REGION BETWEEN 3 PM AND 5 PM...FROM THE INTERSTATE 69 TO INTERSTATE 96 CORRIDOR BETWEEN 5 PM AND 7 PM...AND DETROIT ON SOUTH BETWEEN 7 PM AND 9 PM. SOME STORMS WILL LIKELY BE STRONG WITH WIND GUSTS TO 45 MPH AND SMALL HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 70 MPH AND ONE INCH DIAMETER HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:10 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 80 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.